[Multiple mononeuropathy associated to treatment with pravastatin]
Journal - Revista de neurologia (Spain )
INTRODUCTION: The first reports of neuropathy due to treatment with statins appeared in 1994, although it is an infrequent complication. It usually consists of an axonal polyneuropathy, which is predominantly sensory, distal and symmetric, and may be subacute or chronic. We present here the second case reported in the literature of multiple mononeuropathy associated to the use of statins. CASE REPORT: A 51-year-old female patient who, after beginning therapy with pravastatin, presented with progressive, asymmetrically distributed, distal paresthesias in the limbs and an unstable gait. An electromyographic study was compatible with multiple mononeuritis. Results of complementary tests that were carried out to preclude other causes of multiple mononeuropathy were normal. The patient's condition improved on withdrawing treatment with the drug and it became worse again when therapy was restarted. When pravastatin therapy was stopped for good, the patient's condition progressively improved until she was practically free of symptoms. CONCLUSIONS: The relationship between treatment with statins and the appearance of polyneuropathy has been proved in different epidemiological case-control studies. It does not only appear as the classical distal symmetrical polyneuropathy, but has also been reported as taking on atypical clinical forms including a few cases, like ours, of multiple mononeuropathy. The risk of developing this complication is low and is offset by the cardiovascular benefits offered by statins, although it may become more common in the future due to the increasing rate of use of these agents. It is important to bear this cause of neuropathy in mind, given the fact that it is potentially reversible.
|ISSN : ||0210-0010|
|Mesh Heading : ||Female Gait Disorders, Neurologic Humans Hydroxymethylglutaryl-CoA Reductase Inhibitors Middle Aged Motor Neurons Neuritis Paresthesia Pravastatin Recurrence Reflex, Abnormal|
|Mesh Heading Relevant : ||chemically induced adverse effects drug effects chemically induced chemically induced adverse effects|